EXPOSING the FDA and the USDA - Broad Casting here the things that they would prefer us NOT to know about our FOOD & DRUGS & Farming.

Monday, June 15, 2009

Sudden Death in Children Linked to ADHD Stimulant Drugs

According to results from study partially funded by the Food and Drug Administration (FDA), there may be link between the use of stimulant drugs such as methylphenidate (Ritalin and others) to treat attention deficit hyperactivity disorder (ADHD) and sudden, unexplained death in children.

The study, published June 15, 2009, in the American Journal of Psychiatry, sought to determine whether there is a 'significant association' between the sudden death of children and adolescents and the use of stimulants. Funded by the FDA and the National Institute of Mental Health (NIMH), the study compared the use of stimulant medications in 564 healthy children from across the United States who died suddenly to 564 children who died as passengers in a motor vehicle accident.

In fact, the study found that the children and teens who died suddenly were 7.4 times more likely to be on stimulant medication compared with the control group. The authors report: "In 10 (1.8%) of the sudden unexplained deaths it was determined that the youths were taking stimulants, specifically methylphenidate; in contrast, use of stimulants was found in only two subjects in the motor vehicle accident comparison group (0.4%), with only one involving methylphenidate use. "

The FDA has subsequently issued a communication about the findings of the study, which states:

"The study authors concluded that there may be an association between the use of stimulant medications and sudden death in healthy children. Given the limitations of this study’s methodology, the FDA is unable to conclude that these data affect the overall risk and benefit profile of stimulant medications used to treat ADHD in children."

The FDA goes on to state that it is continuing its review of the strengths and limitations of this and other epidemiological studies that evaluate the risks of stimulant medications used to treat ADHD in children.

The findings from this study add to the growing controversy over the possible dangers of these drugs. In 2008, the American Heart Association recommended that routine ECGs be considered before a child is started on a course of ADHD stimulant medications. And, between January 1995 and February 2005, the FDA identified 11 cases of sudden death in pediatric patients taking methylphenidate that were reported in its own adverse event reporting database.

JUN-15-09: Pediatric Use of Stimulants Linked to Sudden Death [MEDPAGE TODAY: PEDIATRIC USE OF STIMULANTS LINKED TO SUDDEN DEATH]

Legal Help
If your child has suffered adverse health effects or death as a result of exposure to stimulant medications, please click the link below and your complaint will be sent to a lawyer who may evaluate your claim at no cost or obligation.

Click on title above for legal help and a free evaluation of your possible case



No comments:

Post a Comment